Florida, 2006

Rip Current in Florida, July 6, 2006

July 6, 2006 · NWS JAX · 1 event in 1 county or zone

A 27 year old male was caught in a rip current and drowned at Matanzas Beach. An 8 year old boy was caught in the rip current with the man, but lifeguards were able to save the boy.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A 27 year old male was caught in a rip current and drowned at Matanzas Beach. An 8 year old boy was caught in the rip current with the man, but lifeguards were able to save the boy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 8:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 8:31 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 AM EDT THU JUL 6 2006

...WET PATTERN TODAY THRU FRI...

.PUBLIC UPDATE...COL REGION/WEAK PRESSURE PATTERN CURRENTLY EXISTS
OVER THE REGION...WITH DEFORMATION AXIS OVER SOUTHERN-MOST ZONES...AS
EVIDENCED OF RIBBON OF CLOUDS PER SATELLITE IMAGERY. APPROACHING
FRONTAL BOUNDARY CURRENTLY EXTENDS OVER CENTRAL GEORGIA WITH UPPER
TROUGH DIGGING OVER THE OHIO/TENNESSEE VALLEY REGIONS. ATMOSPHERE
WILL BECOME INCREASINGLY MOIST AND UNSTABLE AS INCREASING SOUTHWEST
FLOW IN THE LOWER LEVELS OF THE ATMOSPHERE DRAWS MOISTURE FROM
GULF...WHILE MID-UPPER LEVEL MOISTURE INCREASES FROM THE NORTH.
MORNING SOUNDINGS INDICATE WEAK STEERING FLOW FROM THE SOUTHWEST...
THUS SHOULD HAVE A DOMINANT WEST COAST SEA-BREEZE.

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FORM OVER APALACHEE BAY...
THUS CONVECTION WILL INITIATE OVER WESTERN FLORIDA ZONES WITH THE
GULF COAST SEA-BREEZE...WITH ACTIVITY SPREADING EAST-NORTHEAST AS THE
AFTERNOON PROGRESSES. ACROSS SOUTH GEORGIA...SHOWERS AND
THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL MID-AFTERNOON AS OUTFLOWS
FROM FRONTAL BOUNDARY ACTIVITY SHIFT SOUTH OVER THIS AREA. WILL
CONTINUE CHANCE POPS ACROSS THE REGION...WITH EXCEPTION OF LIKELY POS
ACROSS NORTH-MOST ZONES IN SOUTHEAST GEORGIA AS FRONTAL BOUNDARY AND
STRONG H3/H7 COUPLET IMPACT THIS AREA LATE THIS AFTERNOON. ACTIVITY
WILL PERSIST OVERNIGHT AS DYNAMICS SHIFTS SOUTH OVER JAX CWA.

WILL FRESHEN 1ST PERIOD...OTHERWISE CURRENT FORECAST PACKAGE APPEARS
ON TRACK. DUE TO LIGHT STEERING FLOW AND INCREASING MOISTURE...THERE
IS A RISK OF THUNDERSTORMS PRODUCING HEAVY RAINFALL. THE OTHER
CONCERNS ARE: SMALL HAIL POTENTIAL DUE COOLING IN THE HAIL GROWTH
REGION (BUT NOT LARGE HAIL DUE TO LIGHT STEERING FLOW) AND DOWNBURSTS
POTENTIAL DUE TO COOLING ALOFT AND LARGE AREA OF RELATIVITY DRY AIR
ALOFT (PER KJAX SOUNDING).

&&

.MARINE UPDATE...MARINE OBS INDICATE SOUTHWEST WINDS OF 10 TO 15
KNOTS...WITH SEAS OF 2 TO 4 FEET. LARGE HIGH PRESSURE SYSTEM WAS
LOCATED OVER THE WESTERN ATLANTIC WITH AN APPROACHING FRONTAL
BOUNDARY CURRENTLY OVER CENTRAL GEORGIA. FLOW WILL BACK TO THE SOUTH
TODAY...WITH WINDS CONTINUING IN THE 10 TO 15 KNOT RANGE...STRONGEST
OVER THE FLORIDA OFFSHORE LEGS. THIS FRONTAL BOUNDARY IS FORECAST TO
REACH GEORGIA WATERS THIS EVENING...THEN SHIFTING SOUTH OVER THE
FLORIDA WATERS LATE TONIGHT AND ON FRIDAY. NO HEADLINES...ALTHOUGH
WIND SPEEDS OF 15 TO 20 KNOTS MAY BRIEFLY ESTABLISH IN FLORIDA
OFFSHORE LEGS THIS EVENING. SHOWERS AND THUNDERSTORMS WILL INCREASE
OVER THE LOCAL WATERS TONIGHT...DUE TO APPROACHING FRONTAL BOUNDARY
AND SEA-BREEZE RE-TREATMENT.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

.PREVIOUS...A WEAKENING UPPER LEVEL LOW IS POSITIONED OVER S FL THIS
HOUR WHILE A DEEPENING TROUGH IS SWINGING SOUTHWARD OVER THE OHIO
RIVER VALLEY. MEAN LAYER FLOW IS SHIFTING FROM ESE TO S TONIGHT AS
THE LOW TO OUR S WEAKENS AND THE TROUGH TO OUR NORTH APPROACHES.
WATER VAPOR IMAGERY STILL SHOWS A THIN SWATH OF DRIER AIR FROM
COASTAL SE GA EXTENDING SSW ACROSS OUR FL ZONES...BUT DEEPER
MOISTURE IS APPROACHING FROM THE N. LOCALLY...RADAR SHOWS SCATTERED
SHOWERS OFFSHORE MOVING N...WITH REMNANT SEABREEZE CONVECTION
WEAKENING NEAR CEDAR KEY. FURTHER NNW ISOLD PRE-FRONTAL TSRA ARE
MOVING E THROUGH AL & N GA.

SHORT TERM...TODAY THRU SAT...A PATTERN SHIFT IS IN STORE TODAY AS
MEAN LAYER FLOW SHIFTS SW IN ADVANCE OF THE APPROACHING SFC COLD
FRONT. MOISTURE INCREASES FROM BOTH THE N AND S WITH PWATS NEARING 2
INCHES ACROSS OUR ZONES BY THIS AFTN. HAVE CONTINUED WITH HIGH POPS
FOR MUCH OF THE CWA TODAY...WITH 60% ACROSS OUR N GA ZONES THIS AFTN
WHERE AN AREA OF UPPER LEVEL ENERGY WILL TRAVERSE AN UNSTABLE LOW LVL
AIRMASS. DECREASE POPS SWD TO 50-40% WHERE DEEP MOISTURE WILL BE MORE
LIMITED AND CONVECTION PRIMARILY INITIATED FROM THE SEABREEZE MERGER
THIS AFTN...WHICH SHOULD BE NEAR THE HWY 301 CORRIDOR DUE TO LIGHT
WSW STEERING FLOW. WITH SUCH LIGHT STEERING FLOW...HAVE INCLUDED HVY
RA IN THE ZONES FOR THIS AFTN. DESPITE INCREASING CLOUD COVER...WAA
WILL RAISE MAXES INTO THE LOWER 90S INLAND...WITH A MID AFTN
SEABREEZE KEEPING THE COAST COOLER IN THE UPPER 80S.

TONIGHT THE UPPER LEVEL TROUGH ACROSS THE EASTERN CONUS DEEPENS
STEERING THE UPPER LEVEL IMPULSE OVER OUR GA & N FL ZONES OVERNIGHT
ALONG WITH THE FRONT. HAVE CONTINUED WITH A HIGH CHANCE OF PRECIP
FOR OUR ZONES TONIGHT AS THESE FEATURES MOVE THROUGH...AND ALSO
INCLUDED AREAS OF FOG SINCE WSW WINDS WILL BE RELATIVELY LIGHT. MINS
WILL BE WARMER IN THE LOW-MID 70S DUE TO INCREASED CLOUD COVER.

FRI THE FRONT WILL BE PUSHING INTO OUR FL ZONES. MODELS CONTINUE TO
INDICATE A DEEPENING UPPER LEVEL LOW OVER THE MID-ATLANTIC
REGION...WITH SFC LOW DEVELOPMENT OCCURRING OFFSHORE OF THE SE COAST
LATE FRI/FRI EVENING. HAVE A N-S DISTRIBUTION IN POPS FROM 30-50%
ACROSS OUR GA ZONES TO 60% ACROSS OUR FL ZONES WHERE THE FRONT WILL
SLOWLY PUSH THROUGH DURING THE AFTN. WITH THE DEEPENING TROUGH TO
OUR NW FRI AFTN AND A MOD UNSTABLE AIRMASS IN PLACE...SOME STRONG
STORMS ARE POSSIBLE FRI AFTN ACROSS OUR FL ZONES WHERE SEABREEZES
AND FRONT MAY INTERACT. SHEAR LOOKS WEAK AT THIS TIME SO MAIN
CONCERNS MAY BE DOWNBURSTS AND PERIODS OF HEAVY RAIN. MAXES WILL TOP
OUT IN THE MID-UPR 80S DUE TO CLOUD COVER.

SAT MODELS DIVERGE WRT AMOUNT OF DRY AIR THAT FUNNELS OVER THE AREA
FROM THE NNE AS HIGH PRESSURE BUILDING OVER THE MID-ATLANTIC REGION
BRIDGES THE FRONT. HAVE LEANED TOWARD THE GFS WHICH ADVERTISES THE
FRONT LINGERING OVER CENTRAL-S FL. CONTINUED WITH NIL POPS OVER OUR
GA ZONES...TO NEAR 30% POPS ACROSS OUR S FL ZONES DURING THE AFTN
FROM GNV-SGJ MAINLY DUE TO SEABREEZE CONVECTION TAPPING INTO
LINGERING FRONTAL MOISTURE. MAXES WILL RANGE FROM THE MID 80S ACROSS
OUR EASTERN ZONES DUE TO COOLER NE FLOW...TO NEAR 90 INLAND.

LONG TERM...SUN THRU WED...EXCERPTS FROM PREVIOUS DISCUSSION...
ATT AM DISCOUNTING THE 00Z GFS RUN WHICH TAKES A SFC LOW FROM THE
GOMEX NWD ACROSS N FL SUN. WILL CONTINUE TO LEAN WITH YSTDYS 12Z GFS
AND GO WITH A DRY DAY ON SUNDAY FROM AROUND JAX NORTH...KEEPING
20-30% POPS ACROSS SOUTHERN CWA IN CLOSER PROXIMITY TO STALLED
BOUNDARY. MON-WED...GFS HAS STRONG BERMUDA HIGH BUILDING IN ALONG
WITH A SLUG OF MOISTURE FROM THE SE. HAVE GONE WITH MAINLY DIURNAL
TYPE CONVECTION (30-40 PCT POPS) WITH BEST CHANCE OF RAIN ALONG THE
COAST LATE MORNING AND INLAND DURING THE AFTERNOON. TEMPS NEAR CLIMO
INLAND...BUT A LITTLE COOLER ALONG THE COAST DURING THE DAY FROM THE
ONSHORE FLOW.

&&

.PREVIOUS MARINE...
WINDS HAVE FINALLY SHIFTED AROUND TO THE SOUTH AT 10 TO 15 KNOTS
WITH SEAS LINGERING IN THE 2 TO 4 FT RANGE. WINDS WILL CONTINUE TO
VEER AROUND THE CLOCK TO SOUTHWEST TONIGHT WITH A GOOD NOCTURNAL
SURGE AHEAD OF THE FRONT AND SEAS PUSHING THE 3 TO 5 FT BARRIER. THE
WIND SHIFT TO NW ON FRIDAY AND NE ON SATURDAY STILL LOOKS FAIRLY
WEEK AND WILL LIKELY ONLY AVERAGE AROUND 10 KNOTS. KEEP POSTED ON
THIS EVOLUTION OF NELY WINDS AS MODELS DO TEND PERFORM POORLY WITH
THESE WEAKENING FRONTAL ZONES BUT JULY IS NOT NORMALLY NOT A
FREQUENT NELY SURGE EVENT MONTH.

SURF...WINDS BECOMING MORE SIDESHORE TODAY AND SURF CONDITIONS
HOLDING STEADY OR SLOWLY DECREASING AND A SOLID SELY SEABREEZE
EXPECTED ALONG THE COAST...MAY NEED TO CONTINUE MODERATE RISK TODAY
FOR RIP CURRENTS.

&&

ZAPPE
Hazardous weather outlook, Jul 6, 5:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 AM EDT THU JUL 6 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
619 AM EDT THU JUL 6 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...

...PERIODS OF HEAVY RAIN POSSIBLE TODAY THROUGH FRIDAY...

PERSISTENT EASTERLY SWELLS WILL CONTRIBUTE TO A MODERATE RISK OF RIP
CURRENTS...ESPECIALLY LATE THIS MORNING AND EARLY THIS AFTERNOON. SEE
THE SURF ZONE FORECAST FOR MORE INFORMATION.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SUWANNEE RIVER VALLEY
IN NORTH FLORIDA THIS MORNING AND SPREAD EAST THROUGH THE COURSE OF
THE DAY AS SOUTHWEST FLOW SETS UP OVER THE AREA IN ADVANCE OF AN
APPROACHING COLD FRONT. THE SEA BREEZES ARE EXPECTED TO MERGE NEAR OR
JUST EAST OF THE HIGHWAY 301 CORRIDOR IN FLORIDA THIS AFTERNOON.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST
GEORGIA THIS AFTERNOON IN ADVANCE OF THE COLD FRONT. STORMS WILL
TRACK EAST AROUND 10 MPH TODAY...AND THE GREATEST CONCERNS WILL BE
PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING.

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVER NIGHT IN ADVANCE
OF THE FRONT AS IT PRESSES THROUGH SOUTHEAST GEORGIA AND APPROACHES
NORTHEAST FLORIDA. AREAS OF FOG AND PERIODS OF HEAVY RAIN WILL REDUCE
VISIBILITIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...WITH
THE GREATEST COVERAGE OF STORMS ACROSS NORTHEAST FLORIDA DURING THE
AFTERNOON. PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING...AND DOWNBURST
WINDS ARE POSSIBLE FROM THE STRONGER STORMS.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
SATURDAY ACROSS FLORIDA AS THE SEABREEZES TAP INTO LINGERING FRONTAL
MOISTURE. DRIER AIR WILL FILTER OVER THE AREA SUNDAY DECREASING RAIN
CHANCES. A RETURN TO DIURNAL CONVECTION CAN BE EXPECTED MONDAY
THROUGH WEDNESDAY AS EASTERLY FLOW DEVELOPS. SCATTERED MORNING
COASTAL SHOWERS WILL ADVANCE INLAND AND MERGE WITH THE WEST COAST
SEABREEZE NEAR THE INTERSTATE 75 CORRIDOR IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
July 6, 10:00 AM EST
Where
St. Johns forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2006-07-061MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517131.